Oklahoma, 2008

Flash Flood and Hail in Oklahoma, June 5, 2008

June 5, 2008 · NWS OUN · 77 events in 21 counties and zones

An unusually strong storm system entered the northwest United States and moved southeast toward the Four Corners region. Surface low pressure developed over southeast Kansas and deepened rapidly.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$758 million
Crop damage
None recorded
Events
77

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An unusually strong storm system entered the northwest United States and moved southeast toward the Four Corners region. Surface low pressure developed over southeast Kansas and deepened rapidly. Surface winds over Oklahoma also steadily increased, with sustained winds of 30 to 40 mph and wind gusts over 50 mph reported at times. These non-thunderstorm winds caused some minor damage throughout the day. By mid afternoon, the storm system had moved toward the plains, with widespread thunderstorms developing from South Dakota into northern Texas. Over Oklahoma, thunderstorms developed along and east of a dry line that was located near the Oklahoma and Texas panhandle border. The thunderstorms took some time before becoming severe, but due to the degree of instability and wind shear farther to the east, supercell thunderstorms finally emerged. Damaging wind gusts and large hail occurred as the storms moved northeast at 45 to 60 mph. Numerous wind gusts of over 80 mph were reported, with many locations reporting wind damage as the thunderstorms passed. Heavy rainfall also occurred, with some locations receiving 3.50 to 4.50 of rain. Several roadways had to be closed due to water running over them. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 5, 3:22 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 3:22 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
422 AM CDT THU JUN 5 2008

.DISCUSSION...
AN UNSEASONABLY STRONG UPPER-LEVEL LOW IS CURRENTLY SPINNING OVER
THE ARIZONA/UTAH BORDER... AND WILL CONTINUE TO APPROACH THE
SOUTHERN PLAINS THIS MORNING... THEN TURN NORTH THIS AFTERNOON AND
EVENING. THE EFFECTS OF THIS STORM AT GROUND LEVEL WILL INCLUDE
SEVERAL MAJOR ITEMS....

FIRST... A DEEP LOW PRESSURE SYSTEM CENTERED OVER SOUTHWEST KANSAS
THIS MORNING WILL BEGIN TO MOVE NORTHEAST... THEN NORTH...
TODAY... AND THE ASSOCIATED PRESSURE GRADIENT WILL RESULT IN VERY
STRONG WINDS ACROSS ALL OF OKLAHOMA AND NORTH TEXAS. WE WILL
EXPAND OUR EXISTING WIND ADVISORY TO INCLUDE OUR ENTIRE FORECAST
AREA FOR TODAY AND EARLY THIS EVENING. THE DAY SHIFT WILL NEED TO
MONITOR CONDITIONS CLOSELY IN CASE AN UPGRADE TO A HIGH WIND
WARNING BECOMES NECESSARY... MOST LIKELY IN OUR WESTERN COUNTIES.

SECOND... THE COMBINATION OF THE STRONG WINDS WITH LOW RELATIVE
HUMIDITIES BEHIND THE DRYLINE THIS AFTERNOON... AND TEMPERATURES
IN THE MID 90S... WILL REQUIRE US TO ONCE AGAIN HOIST THE RED FLAG
IN OUR NORTHWEST THREE COUNTIES THAT HAVE VEGETATION SUPPORTIVE OF
WILDFIRES.

AND FINALLY... AND PERHAPS MOST IMPORTANTLY... THE STORM WILL MOVE
INTO AN AREA OF STRONG POTENTIAL INSTABILITY AND WILL HELP
GENERATE PARTICULARLY STRONG WIND FIELDS. FORECAST HODOGRAPHS FOR
THIS EVENING ARE PARTICULARLY IMPRESSIVE... SUGGESTING THE
POTENTIAL FOR TORNADOES... AND THE USUAL COMPLEMENTS OF VERY LARGE
HAIL AND DAMAGING STRAIGHT-LINE WINDS. INDICATIONS ARE THAT THE
MID-LEVEL CAP WHICH PREVENTED STORMS YESTERDAY WILL BE OVERCOME BY
LATE THIS AFTERNOON IN THE AREA JUST EAST OF THE DRYLINE. THIS
DRYLINE IS FORECAST TO BE ACROSS WESTERN OKLAHOMA... APPROXIMATELY
FROM WOODWARD TO CHEYENNE... LATE THIS AFTERNOON. WIND PROFILES
SUGGEST THAT STORMS WILL INITIALLY MOVE QUICKLY TOWARD THE
NORTHEAST... ALTHOUGH LEFT- AND RIGHT-MOVERS WOULD OBVIOUSLY
DEVIATE FROM THIS AVERAGE TRACK. THE ORIENTATION OF THE DRYLINE
AND THE AVERAGE STORM TRACK MAY LEAD TO TRAINING OF STORMS... AND
LOCALLY HEAVY RAINFALL.

IN SHORT... A SUBSTANTIAL SEVERE WEATHER EVENT IS LIKELY THIS
EVENING AND OVERNIGHT ACROSS MOST OF OUR FORECAST AREA.

FOR FRIDAY AND BEYOND... THE MAIN STORM SYSTEM MOVES AWAY FROM THE
SOUTHERN PLAINS ON FRIDAY... GRADUALLY REDUCING THE CHANCES FOR
STORMS. THERE MAY STILL BE SOME SEVERE WEATHER EARLY FRIDAY OVER
OUR EASTERN COUNTIES... AND SOME AFTERNOON DEVELOPMENT MAY OCCUR
OVER MUCH THE SAME AREA... WITH A DECREASED RISK OF SEVERITY. THE
WEEKEND LOOKS LIKE IT WILL BE RAIN-FREE... BUT WINDS WILL
RETURN... AND THE HEAT AND HUMIDITY WILL REMAIN. NEXT WEEK ALSO
LOOKS QUITE WARM... WINDY... AND HUMID... AND THERE IS A CHANCE OF
STORMS AGAIN AROUND THE MIDDLE OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  92  70  89  72 /  20  60  20  10
HOBART OK         97  69  95  72 /  20  50  20  10
WICHITA FALLS TX  98  74  92  75 /  10  40  20  10
GAGE OK           93  58  91  72 /  20  20  10  10
PONCA CITY OK     91  71  87  75 /  20  70  20  10
DURANT OK         92  73  87  74 /  10  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004>048-050>052.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
     EVENING FOR OKZ004-009-010.

TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.

&&

24/23
Hazardous weather outlook, Jun 5, 6:00 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU JUN 5 2008

OKZ004>048-050>052-TXZ083>090-051700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 AM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PARTS OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM ALTUS TO CLINTON TO
ALVA... AND NORTH OF A LINE FROM ALTUS TO DUNCAN TO SHAWNEE TO
PRAGUE. THERE IS ALSO A SLIGHT RISK SURROUNDING THE MODERATE RISK
AREA... WHICH INCLUDES MOST OF THE REST OF THE NORMAN COUNTY WARNING
AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 11 PM.

IMPACTS...
AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND
EVENING WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS TO 80 MPH
OR MORE... LARGE DESTRUCTIVE HAIL... AND POSSIBLY OF STRONG
LONG-TRACK TORNADOES... ESPECIALLY IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD
MAINTAIN A HIGH STATE OF READINESS TODAY... AND BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON ONWARD. ALL RESIDENTS
IN OKLAHOMA AND WESTERN NORTH TEXAS ARE ENCOURAGED TO MONITOR
WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY... LISTEN FOR SEVERE
WEATHER WATCHES AND WARNINGS... AND PREPARE FOR THE POSSIBLE NEED TO
TAKE SEVERE WEATHER PRECAUTIONS THIS AFTERNOON AND EVENING.

DISCUSSION...
AN UNSEASONABLY STRONG UPPER-LEVEL STORM SYSTEM WILL MOVE FROM THE
SOUTHERN ROCKIES INTO THE PLAINS TODAY AND TONIGHT. UNUSUALLY STRONG
SOUTH WINDS... EVEN FOR THE PLAINS... WILL BRING VERY UNSTABLE AIR
NORTHWARD ACROSS THE AREA TODAY AHEAD OF A DRY LINE... WHICH WILL
MOVE EAST INTO FAR WESTERN OKLAHOMA THIS AFTERNOON. SOUTHWESTERLY
WINDS ALOFT WILL STRENGTHEN AHEAD OF THE STORM SYSTEM... RESULTING
IN VERTICAL WIND PROFILES ACROSS THE CENTRAL AND SOUTHERN PLAINS
THAT WILL FAVOR THE DEVELOPMENT OF SUPERCELLS.

THUNDERSTORMS ARE FORECAST TO DEVELOP INITIALLY FROM THE CENTRAL
PLAINS SOUTHWARD ALONG THE DRY LINE INTO FAR WESTERN OKLAHOMA BY 3
OR 4 PM. STORMS WILL LIKELY INTENSIFY AND MOVE RAPIDLY NORTHEAST...
INITIALLY AT SPEEDS WELL OVER 50 MPH. STORMS INITIALLY MAY HAVE
RELATIVELY HIGH CLOUD BASES OVER WESTERN OKLAHOMA... WHICH ALONG
WITH RAPID FORWARD SPEED WILL ENHANCE THE POTENTIAL FOR DAMAGING
WINDS AND VERY LARGE HAIL. AS STORMS MOVE FARTHER EAST INTO DEEPER
LOW LEVEL MOISTURE BY EARLY EVENING... SUPERCELL POTENTIAL WILL
INCREASE AND THE RISK OF DESTRUCTIVE HAIL AND TORNADOES WILL
INCREASE IN THE MODERATE RISK AREA. LATE THIS EVENING... STORMS WILL
LIKELY MERGE INTO A SQUALL LINE AND MOVE EAST INTO EASTERN AND SOUTH
CENTRAL OKLAHOMA. BOW ECHOES WITH DAMAGING WINDS WILL BE THE MAIN
CONCERN AFTER DARK... BUT LARGE HAIL... FLOODING RAIN... AND
A FEW TORNADOES WILL REMAIN POSSIBLE AFTER DARK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH MID
EVENING... FOR SOUTH WINDS AVERAGING 30 TO 35 MPH AND GUSTS
OCCASIONALLY APPROACHING 50 MPH.

WILDFIRE POTENTIAL WILL BE VERY HIGH BEHIND THE DRY LINE THIS
AFTERNOON... ESPECIALLY OVER FAR NORTHWESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY OVER CENTRAL AND
EASTERN OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
FRIDAY OVER ROUGHLY THE EASTERN HALF OF OKLAHOMA.

THUNDERSTORM CHANCES WILL RETURN TO THE AREA AROUND THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

24

The radar

The Vance AFB radar (KVNX), 51 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

60 thunderstorm wind, 10 hail, 6 high wind, 1 flash flood. Local standard time, as filed.

High Wind, Garfield

When
June 5, 8:35 AM CST
Where
Garfield forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Dewey

When
June 5, 3:40 PM CST
Where
Dewey County, 3 mi N of Putnam
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.903, -98.970

Thunderstorm Wind, Alfalfa

When
June 5, 3:50 PM CST
Where
Alfalfa County, Cherokee
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.750, -98.350

Numerous power lines were downed on 5th Street. A barn was also damaged in the town of Driftwood. The report was relayed by KOCO-5 TV. Monetary damages were estimated.

Thunderstorm Wind, Alfalfa

When
June 5, 3:50 PM CST
Where
Alfalfa County, 1 mi SSW of Cherokee
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.737, -98.357

Thunderstorm Wind, Custer

When
June 5, 3:50 PM CST
Where
Custer County, 5 mi SW of Butler
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.589, -99.253

Thunderstorm Wind, Washita

When
June 5, 3:50 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Thunderstorm Wind, Blaine

When
June 5, 4:00 PM CST
Where
Blaine County, 2 mi N of Canton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.089, -98.590

Thunderstorm Wind, Alfalfa

When
June 5, 4:00 PM CST
Where
Alfalfa County, Cherokee
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper
Coordinates
36.750, -98.350

Widespread damage occurred as a result of very strong winds that moved through Alfalfa county. Several silos at the Alfalfa County Feeders were destroyed. Three hundred thousand bushels of corn was destroyed inside the silos. Several outbuildings were destroyed and numerous homes sustained minor roof damage from Cherokee to Ingersol. Widespread tree damage was reported. Several 100-foot douglas fur utility poles and power lines were blown down on US Highway 64, causing it to be closed for a short period of time. Monetary damages were estimated.

Thunderstorm Wind, Custer

When
June 5, 4:05 PM CST
Where
Custer County, 5 mi SW of Butler
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
35.589, -99.253

Thunderstorm Wind, Dewey

When
June 5, 4:05 PM CST
Where
Dewey County, 3 mi N of Putnam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.903, -98.970

Thunderstorm Wind, Custer

When
June 5, 4:10 PM CST
Where
Custer County, 5 mi SW of Butler
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.589, -99.253

Thunderstorm Wind, Dewey

When
June 5, 4:10 PM CST
Where
Dewey County, 3 mi N of Putnam
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.903, -98.970

Thunderstorm Wind, Beckham

When
June 5, 4:20 PM CST
Where
Beckham County, Elk City
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
35.410, -99.420

The roof of the Lincoln Teen Center was mostly removed by the strong winds, with another sustaining major damage. Numerous trees were blown down and several dumpsters were blown over. High voltage transmission structures and power lines were blown down. The Holiday Inn sign was also blown down. Monetary damages were estimated.

Hail, Major

When
June 5, 4:20 PM CST
Where
Major County, 8 mi E of Orienta
Measured
1 in hail
Reported by
Public
Coordinates
36.360, -98.326

Thunderstorm Wind, Major

When
June 5, 4:20 PM CST
Where
Major County, 8 mi E of Orienta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.360, -98.326

High Wind, Kay

When
June 5, 4:25 PM CST
Where
Kay forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was measured six miles northwest of Kaw City.

Thunderstorm Wind, Caddo

When
June 5, 4:30 PM CST
Where
Caddo County, Hydro
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Newspaper
Coordinates
35.550, -98.580

A barn was demolished and the roof of a mobile home was destroyed. Also, the awning at the North Side Drug store was ripped off. Monetary damages were estimated.

Thunderstorm Wind, Beckham

When
June 5, 4:31 PM CST
Where
Beckham County, Elk City
Measured
74 kt (85 mph) measured gust
Reported by
Newspaper
Coordinates
35.410, -99.420

Thunderstorm Wind, Alfalfa

When
June 5, 4:32 PM CST
Where
Alfalfa County, 2 mi E of Helena
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.550, -98.234

Power lines were downed near the intersection of Highways 58 and 45. Monetary damages were estimated.

Thunderstorm Wind, Caddo

When
June 5, 4:40 PM CST
Where
Caddo County, 7 mi W of Hinton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.470, -98.484

Thunderstorm Wind, Grant

When
June 5, 4:40 PM CST
Where
Grant County, 4.98 mi W of Medford
Measured
64 kt (74 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.810, -97.820

The wind gust was measured by a National Severe Storms Laboratory/University of Oklahoma Mobile Mesonet vehicle.

High Wind, Oklahoma

When
June 5, 4:43 PM CST
Where
Oklahoma forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was measured in Edmond.

Thunderstorm Wind, Major

When
June 5, 4:45 PM CST
Where
Major County, Fairview
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
36.270, -98.480

High Wind, Oklahoma

When
June 5, 4:50 PM CST
Where
Oklahoma forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was measured two miles east-northeast of Nichols Hills.

Thunderstorm Wind, Grant

When
June 5, 4:55 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

High Wind, Canadian

When
June 5, 5:10 PM CST
Where
Canadian forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Non-thunderstorm winds blew a trailer being pulled by a car over near Intestate 40 and Highway 81. Monetary damages were estimated.

Thunderstorm Wind, Grant

When
June 5, 5:15 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Thunderstorm Wind, Custer

When
June 5, 5:20 PM CST
Where
Custer County, 4 mi WSW of Arapaho
Measured
56 kt (64 mph) estimated gust
Property damage
$16,000
Reported by
NWS Employee
Coordinates
35.558, -99.026

Six power poles were snapped. The report was relayed by a National Severe Storms Laboratory employee. Monetary damages were estimated.

Hail, Major

When
June 5, 5:20 PM CST
Where
Major County, 1 mi S of Ringwood
Measured
0.88 in hail
Reported by
Public
Coordinates
36.365, -98.250

Hail, Major

When
June 5, 5:25 PM CST
Where
Major County, 5 mi E of Ringwood
Measured
0.88 in hail
Reported by
Public
Coordinates
36.380, -98.160

Thunderstorm Wind, Garfield

When
June 5, 5:30 PM CST
Where
Garfield County, Enid
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.400, -97.880

A couple of power lines were downed in the Enid area. Other power lines were reported downed in the Carrier and Hillsdale areas. Monetary damages were estimated.

Thunderstorm Wind, Custer

When
June 5, 5:45 PM CST
Where
Custer County, 1.12 mi E of Thomas
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.750, -98.730

Several power poles were damaged by the high wind. Tree damage was also reported. Monetary damages were estimated.

Thunderstorm Wind, Grant

When
June 5, 5:45 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Thunderstorm Wind, Kiowa

When
June 5, 5:53 PM CST
Where
Kiowa County, Hobart
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.030, -99.100

Thunderstorm Wind, Grady

When
June 5, 5:55 PM CST
Where
Grady County, 2 mi SSW of Minco
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
35.283, -97.954

Hail, Jackson

When
June 5, 5:55 PM CST
Where
Jackson County, 4 mi ENE of Blair
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.802, -99.265

Hail, Kiowa

When
June 5, 5:55 PM CST
Where
Kiowa County, 5 mi S of Lone Wolf
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.918, -99.250

Thunderstorm Wind, Alfalfa

When
June 5, 6:00 PM CST
Where
Alfalfa County, Cherokee
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.750, -98.350

Several rooftops were severely damaged in Cherokee. At least ten barns had roofs blown off extending from Cherokee to ten miles north. Monetary damages were estimated.

Hail, Kiowa

When
June 5, 6:00 PM CST
Where
Kiowa County, 5.02 mi SW of Hobart
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.970, -99.150

Thunderstorm Wind, Kiowa

When
June 5, 6:00 PM CST
Where
Kiowa County, Lone Wolf
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.990, -99.250

A roof was blown off a commercial building. Monetary damages were estimated.

Hail, Kiowa

When
June 5, 6:04 PM CST
Where
Kiowa County, Hobart
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.030, -99.100

Thunderstorm Wind, Kiowa

When
June 5, 6:04 PM CST
Where
Kiowa County, Hobart
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.030, -99.100

Hail, Kiowa

When
June 5, 6:05 PM CST
Where
Kiowa County, Hobart
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.030, -99.100

Thunderstorm Wind, Kiowa

When
June 5, 6:10 PM CST
Where
Kiowa County, 10.04 mi NW of Lone Wolf
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -99.350

High Wind, Grady

When
June 5, 6:10 PM CST to 6:15 PM CST
Where
Grady forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts of 59 and 61 mph were measured two miles south-southwest Minco.

Thunderstorm Wind, Custer

When
June 5, 6:30 PM CST
Where
Custer County, Clinton
Measured
70 kt (81 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$750,000
Reported by
Newspaper
Coordinates
35.510, -98.970

Widespread damage occurred in and around Custer county. A Cessna 152 airplane was flipped, with the nose gear of two more collapsing in Clinton. Three vehicles were blown over on Interstate 40. One of the drivers was injured. Numerous barns were destroyed from Clinton to Custer City, with the contents of the barns also severely damaged. Several buildings sustained roof damage. Superior Well Services had its roof completely blown off and the bait shop at Foss Lake destroyed. Hundreds of power poles and trees were blown down around Custer county. The top of a large grain bin Sentinel Farmer's Co-Op was destroyed and another grain bin sustained severe damage. The loading arm which feeds grain from the bin to railroad cars broke. Over 90,000 bushels of wheat were destroyed as a result of the damage. Monetary damages were estimated.

Thunderstorm Wind, Garfield

When
June 5, 6:35 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.340, -97.920

Thunderstorm Wind, Jackson

When
June 5, 6:35 PM CST
Where
Jackson County, Altus
Measured
76 kt (87 mph) measured gust
Injuries
0 direct, 1 indirect
Property damage
$750 million
Reported by
Emergency Manager
Coordinates
34.640, -99.330

Substantial wind damage was reported in Altus. One hundred and seventy-nine homes sustained some kind of damage, with two destroyed, five with major damage, forty-three with minor damage, and one hundred twenty-nine affected. Seventeen businesses were damaged, with two destroyed, four with major damage, and eight with minor damage. One hundred and seventy power poles and numerous trees were blown down. Sixty percent of the town was without power at one point. Roof damage was reported to several buildings. Part of the roof at Altus Junior High caved in. Several buildings on East Broadway had roofs blown off or collapsed. Highway 62 was closed on the east side of town due to debris.. One injury was reported when a semi-truck was blown over injuring the driver. A train car also was overturned on the southeast side of town. No injuries were reported with it. Monetary damages were estimated.

Thunderstorm Wind, Washita

When
June 5, 6:35 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
62 kt (71 mph) estimated gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Hail, Custer

When
June 5, 6:40 PM CST
Where
Custer County, Arapaho
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.580, -98.960

Thunderstorm Wind, Custer

When
June 5, 6:40 PM CST
Where
Custer County, Arapaho
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.580, -98.960

Hail, Greer

When
June 5, 6:41 PM CST
Where
Greer County, 7 mi SE of Mangum
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.808, -99.413

Thunderstorm Wind, Greer

When
June 5, 6:41 PM CST
Where
Greer County, 7 mi SE of Mangum
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.808, -99.413

Thunderstorm Wind, Jackson

When
June 5, 6:54 PM CST
Where
Jackson County, Altus
Measured
76 kt (87 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.640, -99.330

Thunderstorm Wind, Jackson

When
June 5, 6:57 PM CST
Where
Jackson County, Altus
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.640, -99.330

The wind gust was measured at the Broadway United.

Thunderstorm Wind, Washita

When
June 5, 7:00 PM CST
Where
Washita County, 5 mi SE of Dill City
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
NWS Employee
Coordinates
35.229, -99.067

A 12-inch tree trunk was snapped by high winds. Roof damage was also reported at an outbuilding. Monetary damages were estimated.

Thunderstorm Wind, Jackson

When
June 5, 7:01 PM CST
Where
Jackson County, Altus
Measured
56 kt (64 mph) estimated gust
Property damage
$6.4 million
Reported by
Public
Coordinates
34.640, -99.330

Numerous large tree limbs were downed around town. Monetary damages were estimated.

Thunderstorm Wind, Washita

When
June 5, 7:01 PM CST
Where
Washita County, 6 mi S of Cordell
Measured
71 kt (82 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.203, -98.990

Thunderstorm Wind, Custer

When
June 5, 7:20 PM CST
Where
Custer County, 4 mi WSW of Weatherford
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.508, -98.766

Thunderstorm Wind, Caddo

When
June 5, 7:30 PM CST
Where
Caddo County, 3.13 mi ESE of Hydro
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.530, -98.530

An 18-wheel truck was overturned on Interstate 40 at mile marker 95. Monetary damages were estimated.

Thunderstorm Wind, Caddo

When
June 5, 7:51 PM CST
Where
Caddo County, 2 mi W of Cyril
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.900, -98.235

Thunderstorm Wind, Caddo

When
June 5, 7:55 PM CST
Where
Caddo County, 3 mi S of Anadarko
Measured
65 kt (75 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.037, -98.240

Thunderstorm Wind, Canadian

When
June 5, 8:10 PM CST
Where
Canadian County, 3 mi W of Okarche
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.730, -98.034

Sustained winds were estimated near 60 mph for three to four minutes, with gusts of 70 to 80 mph.

Thunderstorm Wind, Grady

When
June 5, 8:12 PM CST
Where
Grady County, 3 mi SSE of Chickasha Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.040, -97.950

Power lines were blown down by the wind. Monetary damages were estimated.

Thunderstorm Wind, Grady

When
June 5, 8:15 PM CST
Where
Grady County, 6 mi SSE of Chickasha Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.000, -97.929

Thunderstorm Wind, Grady

When
June 5, 8:18 PM CST
Where
Grady County, Chickasha Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.080, -97.970

Thunderstorm Wind, Grady

When
June 5, 8:20 PM CST
Where
Grady County, 2 mi SSW of Minco
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.283, -97.954

Thunderstorm Wind, Grady

When
June 5, 8:25 PM CST
Where
Grady County, 2 mi SSW of Minco
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.283, -97.954

Thunderstorm Wind, Tillman

When
June 5, 8:25 PM CST
Where
Tillman County, 3 mi W of Grandfield
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.230, -98.743

Thunderstorm Wind, Grady

When
June 5, 8:30 PM CST
Where
Grady County, 4 mi NE of Middleberg
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.151, -97.690

Thunderstorm Wind, Tillman

When
June 5, 8:40 PM CST
Where
Tillman County, 3 mi W of Grandfield
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.743

Thunderstorm Wind, Oklahoma

When
June 5, 8:42 PM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.390, -97.600

The wind gust was measured at Will Rogers World Airport.

Thunderstorm Wind, Comanche

When
June 5, 8:47 PM CST
Where
Comanche County, Lawton
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.610, -98.390

The wind gust was measured at a television station in Lawton.

Thunderstorm Wind, Oklahoma

When
June 5, 8:55 PM CST
Where
Oklahoma County, 2 mi ENE of Nichols Hills
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.561, -97.507

Thunderstorm Wind, Cleveland

When
June 5, 9:01 PM CST
Where
Cleveland County, Norman
Measured
57 kt (66 mph) measured gust
Reported by
NWS Employee
Coordinates
35.220, -97.440

The wind gust was measured at the National Weather Center.

Flash Flood, Garfield

When
June 5, 9:15 PM CST to 10:30 PM CST
Where
Garfield County, Carrier to 3 mi S of Carrier
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.480, -98.020

Highway 123 between Carrier and Hillsdale was closed due to water over the roadway. North State Road on the north side of Lahoma was also closed due to high water.

Thunderstorm Wind, Stephens

When
June 5, 9:21 PM CST
Where
Stephens County, 3 mi SW of Duncan
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.469, -97.997

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120883, 120728, 120730, 120731, 120732, 120734, 120735, 121996, 120737, 120738, 120739, 120740, 120743, 120745, 120747, 120885, 121997, 121993, 120757, 120778, 120779, 120888, 120781, 120886, 120782, 120890, 120783, 120784, 120785, 120786, 120787, 120788, 120789, 120790, 120791, 120792, 120794, 120800, 120801, 120802, and more.